Oklahoma, 2009

Flood in Oklahoma, September 22 to 24, 2009

September 22 to 24, 2009 · NWS TSA · 1 event in 1 county or zone

Widespread heavy rainfall across northeastern Oklahoma and southeastern Kansas due to a cold front that moved into the region on the 21st resulted in moderate flooding along the Neosho River near Commerce.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread heavy rainfall across northeastern Oklahoma and southeastern Kansas due to a cold front that moved into the region on the 21st resulted in moderate flooding along the Neosho River near Commerce.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 22, 2:11 AM CST, 34 minutes earlier.

Area forecast discussion, Sep 22, 2:11 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
311 AM CDT TUE SEP 22 2009

.DISCUSSION...
ELONGATED UPPER LOW CURRENTLY CENTERED OVER FAR NORTHEASTERN
COLORADO EARLY THIS MORNING WILL REMAIN NEARLY STATIONARY OVER
THE NEXT FEW DAYS BEFORE LIFTING NORTHEAST FRIDAY INTO SATURDAY.
THIS WILL BRING MILD WEATHER TO THE REGION WILL LOW CHANCES FOR
PRECIPITATION OVER THE NEXT COUPLE OF DAYS. THE COMBINATION OF LOW
AND MID CLOUDS TODAY WILL KEEP TEMPERATURES ON THE COOL SIDE
WITH A FEW SCATTERED SHOWERS POSSIBLE AS MODEST LIFT DEVELOPS IN
ASSOCIATION WITH UPPER LEVEL JET STREAK TO THE SOUTHWEST.
GENERALLY STAYED WITH A BLEND OF THE MET/MAV GUIDANCE WITH
LESS OF A DIURNAL RANGE ON TEMPERATURES THROUGH THURSDAY.

MODELS IN DECENT AGREEMENT IN ROTATING VORT LOBE AROUND SOUTHERN
SIDE OF UPPER LOW THURSDAY INTO THURSDAY NIGHT WITH INCREASING
CHANCE FOR ELEVATED SHOWERS/THUNDERSTORMS. LOW PRECIPITATION
CHANCES WILL CONTINUE THROUGH SATURDAY BEFORE UPPER TROUGH AXIS
FINALLY LIFTS NORTHEAST. MEX TEMPERATURE GUIDANCE APPEARS
REASONABLE WITH HIGHS WARMING BACK INTO THE LOWER 80S BY THE
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   71  53  76  55 /  30  20  10  10
FSM   74  59  77  60 /  30  30  20  20
MLC   72  54  77  56 /  30  20  10  10
BVO   71  49  76  47 /  30  20  10  10
FYV   71  55  74  54 /  30  30  20  20
BYV   70  56  73  56 /  30  30  20  20
MKO   71  54  77  55 /  30  20  10  10
MIO   72  54  76  52 /  30  20  10  10
F10   71  52  76  53 /  30  20  10  10
HHW   75  57  77  59 /  30  20  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...17
LONG TERM....12
Hazardous weather outlook, Sep 21, 10:40 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1140 PM CDT MON SEP 21 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1140 PM CDT MON SEP 21 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

FLOOD.
        RISK...ELEVATED.
        AREA...EAST CENTRAL OKLAHOMA AND WEST CENTRAL OKLAHOMA.
        ONSET...ONGOING.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...NORTHWEST ARKANSAS AND FAR SOUTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
THE LINE OF STRONG TO SEVERE THUNDERSTORMS HAVE MOVED EAST OF THE
REGION LATE THIS EVENING. AREAS OF LIGHT TO MODERATE RAIN CONTINUE
ACROSS NORTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA WITH A FEW
SCATTERED THUNDERSTORMS. THIS ACTIVITY WILL LIKELY SHIFT EAST OF
THE REGION BY 200 AM WITH ONLY A FEW LINGERING SHOWERS REMAINING.
FLOODING OF LOW LYING AREAS WILL CONTINUE ACROSS PORTIONS OF EAST
CENTRAL OKLAHOMA AND WEST CENTRAL ARKANSAS DUE TO THE PREVIOUS
HEAVY RAINFALL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SHOWERS WITH A FEW ISOLATED THUNDERSTORMS COULD LINGER INTO
TUESDAY MORNING...ESPECIALLY IN NORTHWEST ARKANSAS. THE UPPER
LEVEL LOW PRESSURE SYSTEM THAT IS PUSHING THE COLD FRONT THROUGH
THE REGION IS EXPECTED TO CUT OFF AND LINGER OVER THE PLAINS
NORTHWEST AND NORTH OF OKLAHOMA AND WILL RESULT IN ADDITIONAL
SHOWERS AND THUNDERSTORM CHANCES ON THURSDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Sep 21, 8:58 PM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
958 PM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     FLASH FLOOD      CHESTER                 35.68N 94.18W
09/21/2009                   CRAWFORD           AR   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS SHOPS FLOODING IN TOWN. ALSO
            DEBRIS FROM FLOODING REPORTEDLY LITTERING THE ARKANSAS
            AND MISSOURI RAILROAD TRACK THROUGH TOWN. PREVIOUS REPORT
            OF AN OVERTURNED CAR WAS ERRONEOUS.

&&

SAA
Local storm report, Sep 21, 10:24 PM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1124 PM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     FLASH FLOOD      OZARK                   35.49N 93.83W
09/21/2009                   FRANKLIN           AR   EMERGENCY MNGR

            FLOOD DAMAGE TO THE OZARK MOTEL AND HILLBILLY QUICK STOP
            LOCATED AT THE 1700-1800 BLOCK OF WEST COMMERCIAL STREET.

&&

RBD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ottawa

When
September 22, 2:45 AM CST to September 24, 3:30 AM CST
Where
Ottawa County, 6 mi W of Commerce
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.930, -94.979

The Neosho River near Commerce rose above its flood stage of 15 feet at 345 am CDT on September 22nd. The river crested at 18.13 feet at 5 am CDT on the 23rd, resulting in moderate flooding. The river fell below flood stage at 430 am CDT on the 24th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198212.